Michigan, 2023Winter Storm and Winter Weather in Michigan, April 16 to 18, 2023
April 16 to 18, 2023 · NWS MQT · 5 events in 5 counties and zones
A low pressure system tracking across the area brought moderate to heavy snow and blowing snow to west half portions of Upper Michigan from the 16th into the 18th.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system tracking across the area brought moderate to heavy snow and blowing snow to west half portions of Upper Michigan from the 16th into the 18th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 16, 6:56 AM EST, 1 hour 4 minutes earlier.
Area forecast discussion, Apr 16, 6:56 AM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
756 AM EDT Sun Apr 16 2023
.SHORT TERM...(Today)
Issued at 451 AM EDT SUN APR 16 2023
Surface low currently rotating over southeast Wisconsin is well
defined on latest water vapor imagery with a precipitation shield
extending from the mid Mississippi Valley northwestward across the
upper Midwest. Meanwhile, the dry slot can been seen pushing into
the lower Missouri Valley. So, this setup has put Upper Michigan in
a bit of a lull over the last several hours. But, latest radar
mosaic is lighting up across northern Wisconsin and Lake Michigan as
showers and thunderstorms quickly race northward toward Upper
Michigan. Pops reflect this trend for this morning with the western
two-thirds of the forecast area under categorical after Sun 12Z.
With little movement in the surface low through today, this will
only exacerbate the ongoing flooding situation across the western
half of the UP with PWAT values in the 0.50 to 1 inch range for
today. As a result, flood watch will remain in place for the
western two-thirds of Upper Michigan. As far as convection today,
instability is marginal at best, but some embedded rumbles of
thunder can be expected ahead of the transition to winter weather
over the far west around mid-morning. Initial ptype will be wintry
mix of rain, snow, and ice pellets with a gradual transition from
west to east through the day. Expect that rain/snow line to be
approaching the half way point across the UP by early evening.
Meanwhile, after the well above normal temperatures the last several
days, it will be closer to normal today over much of the area. High
temperatures will range from the upper 30s (west); mid/upper 40s
(central); 50s (south); and 60s (east).
.LONG TERM...(Tonight through Saturday)
Issued at 434 AM EDT SUN APR 16 2023
Moderate to heavy rainfall will continue into Sunday night as the
stacked low starts to move somewhere over northern Lake Michigan. A
robust TROWAL directed over the area and colder air starting to seep
into the Great Lakes will set up a tight thermal boundary over the
western UP Sunday night. Our best chances for additional
precipitation overnight will be focused there, with heavy QPF
expected especially where we can get upslope and lake enhancement in
the far western UP. Precipitation type continues to be a particular
challenge for the overnight hours. Soundings are staying warm enough
in the eastern UP for precipitation to fall mainly as rain even into
Monday morning. To the west, however, there is a bit more
uncertainty. Temperatures are starting to run a little cooler into
the night as the warm nose starts to degrade. Still, soundings are
looking conducive to a quick change over to a snow/sleet mix in the
western UP the first half of the night, then a slow change mainly to
wet snow is expected after 06Z from west to east as temperatures
aloft fall just below freezing.
Much of the western UP is looking at some decent wet snow
accumulations, though I have continued to limit snow ratios below
10:1 for most of the night given warm (though still sub-freezing)
soundings. The far western UP, where we should see a changeover
sooner and where we generally can enjoy various forms of localized
QPF enhancement, could see more significant totals. The HREF
continues to indicate a good potential for snowfall rates in excess
of 1in/hr for most of the night. Some freezing rain is possible on
elevated surfaces at higher elevation locations, but the time of
year and recent stretch of very warm weather makes me skeptical of
icing potential.
By Monday morning, dynamic cooling near the vertically stacked low
should result in snow as the dominant p-type in the western half of
the UP, with more of a rain/snow mix in the east while the system
slowly makes its way eastward. While there could be some locally
heavier precip rates with the decaying trowal across the west, I
think most places should be getting light to moderate snow. Given
the time of year and marginal surface temperatures, I'm unsure about
accumulation at lower elevations. Upsloping into our higher
elevations should squeeze out some extra QPF and cooler temps there
should allow for better accumulation potential. In addition to snow,
winds are looking gusty on Monday as northwesterly CAA spreads
eastward across our CWA. By the afternoon/evening hours, widespread
30+ mph gusts are expected with potential for 40+ mph gusts along
the Lake Superior shoreline.
A brief break in the action is expected for Tuesday and for most of
Wednesday with high pressure building over the area. After that, the
remainder of the forecast period will be dominated by another slow-
moving closed low that brings a variety of p-types and a prolonged
period of unsettled weather the second half of the week and into
next weekend. GFS and CMC guidance starts precip as early as
Wednesday afternoon, but this could be a little too soon. Otherwise,
expect a general warming trend as temperatures turn to more
seasonable values.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 756 AM EDT SUN APR 16 2023
Poor flying conditions for the duration of the TAF period as a
system moves through the area through Tuesday. LIFR will be the
predominant flight category, but vis and cigs could even dip into
the VLIFR range. Rain with some embedded thunder will transition to
a wintry mix this morning and eventually all snow at IWD by tonight.
Onset of wintry precip at CMX will be closer to this evening and
then not until tonight for SAW. Again, ahead of the transition
thunder will be possible at SAW, but confidence is not high enough
to include mention at any one particular time. So, will hold off on
mention at this time at SAW. Northeasterly winds will back to the
northwest and become strong with gusts up to 30 kts at IWD, 35 to 40
kts at CMX, and 22 kts at SAW.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 434 AM EDT SUN APR 16 2023
Northerly winds will be on the increase this morning. The start of
another strong and long-lived gale event begins by the afternoon as
colder air moves in. Gales will get up to 45 knots from the north by
the evening, increasing to storm force winds up to 55 knots tonight
into Monday before the gales die off by Tue morning. Confidence is
high in this strong gale event as the system responsible for it
strengthens over the area and slows down and is slow to depart.
After this event, winds generally come in at around 20 to 25 knots,
shifting to the NE midweek. There is a chance for another brief
window of gales to 35 knots later in the day Thursday through
Thursday night before winds fall back once again for the remainder
of the week.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Flood Watch through Monday morning for MIZ001>005-009>011-084.
Winter Storm Warning from 5 PM EDT /4 PM CDT/ this afternoon to
8 PM EDT /7 PM CDT/ Monday for MIZ002-009.
Winter Weather Advisory from 5 PM EDT /4 PM CDT/ this afternoon
to 8 PM EDT /7 PM CDT/ Monday for MIZ003-004-010-084.
Lake Superior...
Gale Warning from 4 PM EDT /3 PM CDT/ this afternoon to 8 AM EDT
/7 AM CDT/ Monday for LSZ162.
Gale Warning from 6 PM EDT /5 PM CDT/ this evening to 8 AM EDT
/7 AM CDT/ Monday for LSZ241>244.
Gale Warning from 8 PM this evening to 8 AM EDT Monday for
LSZ245-246-265-266.
Storm Warning from 4 PM this afternoon to 8 AM EDT Monday for
LSZ263-264.
Lake Michigan...
None.
&&
SHORT TERM...TDUD
LONG TERM...LC
AVIATION...TDUD
MARINE...LCHazardous weather outlook, Apr 16, 5:15 AM EST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
615 AM EDT Sun Apr 16 2023
MIZ001>007-009>014-084-085-171015-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
615 AM EDT Sun Apr 16 2023 /515 AM CDT Sun Apr 16 2023/
This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.
.DAY ONE...Today and Tonight
Significant accumulating snowfall is expected over the western
U.P. today and tonight. See the latest winter storm watch for
further details.
Thunderstorms are possible today and mainly east tonight.
Flooding concerns continue on rivers, streams, and other low-
lying areas as snow melt continues due to unseasonable warmth.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Significant accumulating snowfall is expected over the western
U.P. into Monday. See the latest winter storm watch for further
details.
Snowmelt will slow down with the colder weather, but the heavy
precipitation that is expected into Monday will cause water
levels on rivers and streams and other low-lying areas to remain
high.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report flooding resulting from
rising water levels.
LSZ162-240>251-263>267-171015-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
615 AM EDT Sun Apr 16 2023 /515 AM CDT Sun Apr 16 2023/
This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
North gales to 45 knots are expected today and tonight mainly over
the central third of the lake. A few storm force gusts of 50 to 55
knots are also possible tonight over northern Lake Superior. See
the latest Open Lake Forecast and Marine Weather Message for
additional details.
Thunderstorms are possible today and mainly east tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
North gales to 45 knots are expected into Tuesday mainly over the
central third of the lake. A few storm force gusts of 50 to 55
knots will be possible into Monday over northern Lake Superior.
See the latest Open Lake Forecast and Marine Weather Message for
additional details.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-171015-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
615 AM EDT Sun Apr 16 2023
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
Thunderstorms are possible today into tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Thunderstorms are possible Sunday through Sunday night.
.SPOTTER INFORMATION STATEMENT...
No hazardous weather is expected at this time.
TDUD
Winter Storm, Ontonagon
- When
- April 16, 8:00 AM EST to April 18, 8:00 AM EST
- Where
- Ontonagon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
Two-day observer snowfall reports included 12.9 inches at Bergland Dam, 12.4 inches at 6 miles north of Greenland 6 north and 9.2 inches at Paulding.
Winter Weather, Northern Houghton
- When
- April 16, 8:00 AM EST to April 18, 8:00 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
Two-day observer snowfall totals included 12.4 inches at Twin Lakes, 9.0 inches at Kearsarge, 8.8 inches at Painesdale and 8.2 inches at Quincy Hill.
Winter Storm, Gogebic
- When
- April 16, 9:00 AM CST to April 18, 8:00 AM CST
- Where
- Gogebic forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
Two-day storm total snowfall in the Ironwood ranged from 16 to 21 inches. Localized blizzard conditions in snow and blowing snow were also reported at times as north winds occasionally gusted to 35 mph.
Winter Weather, Marquette
- When
- April 16, 10:00 PM EST to April 18, 7:00 AM EST
- Where
- Marquette forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
The storm spotter three miles southeast of Big Bay measured 4.3 inches of wet, heavy snow over a 16-hour period. The observer nine miles southwest of Big Bay measured 4.7 inches of wet snow over an approximate 33-hour period.
Winter Weather, Baraga
- When
- April 16, 11:00 PM EST to April 18, 7:00 AM EST
- Where
- Baraga forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
Observer snowfall reports over an approximate 32-hour period included 9.1 inches at Herman, 7.2 inches at Three Lakes, 6.8 inches two miles south of Baraga and 5.7 inches at Watton.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, April 16, 20231 death · 1 injured · 1 event
- Tornado and Hail in Florida, April 16, 2023$425,000 · EF0 · 6 events
- Damaging Winds in New York, April 16, 2023$43,000 · 52 kt wind · 22 events
- Flood and Damaging Winds in Florida, April 16 to 17, 2023$70,000 · 65 kt wind · 5 events
- Heavy Snow and Winter Weather in Minnesota, April 16 to 17, 20235 injured · $10,000 · 5 events
- Heavy Snow in Wisconsin, April 16 to 17, 20239 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 16, 202359 kt wind · 8 events
- Flooding in Wisconsin, April 16 to 30, 20237 events
- Blizzard and Winter Storm in Minnesota, April 16 to 17, 20236 events
- Blizzard and Heavy Snow in Wisconsin, April 16 to 17, 20236 events
- Dense Fog in New Jersey, April 16, 20235 events
- Hail and Damaging Winds in Louisiana, April 16, 20231 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093913, 1093914, 1093912, 1093980, 1093915.